The Vestibular Migraine Community

Noritriptyline and nightmares. Help!


#1

Hello all,

Hope everyone is doing well. I am in need of some comfort or advice. Quick background: I have tapered off 100mg of Ami, and now am only on 30mg of Noritriptyline. I have been liking noritriptyline for the most part, however, almost every night this last week I have been having really uncomfortable, scary nightmares. In fact it’s almost like being in a different realm. It does not feel like sleep at all. I just had one now and it was extremely confusing and very hard to pull myself out of. It was bizarre! I don’t know if I should taper down a little or what. For the most part I like this medication but I can’t keep having sleep like this! Anyone experience this and what have you done? I appreciate the support! Stay well!


#2

I got those with Amit @ only 20mg but were rare (one night every few weeks). Not a lot you can do about it unfortunately. Just hope they subside.


#3

I get occasional weird dreams with nortriptyline but to be honest they just make me laugh when I wake up, I have given up trying to make sense of them. Having said that mine are not scarry, just a bit ridiculous and impossibly unreal.


#4

Curious why you switched from Ami to Nortriptyline. Asking since you did not have the nightmares on Ami can you just not do the 30mg of Amitriptyline. For me i do feel same effect on 20mg of Ami or Nort. I have insomia with Nort so the Ami works better for me. I gain weight on Ami and still struggling to keep it down.


#5

Thank you for the insight! I find that my dreams feel more than just dreams. It’s just unpleasant. I am hoping that decreasing the dose will make them stop.


#6

Interesting Ami hits more neuro receptors than nort. If nort is working stick with it. I will take the nightmares over feeling shitty during the day. Side-effects on meds can be more intolerabe than nightmares. Keep in mind some some people just can’t find a drug that works. If you found one stick to it. Side effects will sometimes subside.


#7

Hi,

Yes I have the exact same nightmare symptoms on nortriptyline. They were quite frequent when I first started taking it but have become much less common over time.


#8

Oh that is good to hear! I hope nori is working out well for you!! I hope that I can stick with it. Havnt been feeling that good the last couple days so trying to figure out what to do about that. How has nori been working for you?


#9

@MrHeathcliff


#10

It’s been pretty good. It has greatly reduced the MAV symptoms, although not completely eliminated them. And ad an anti-anxiety drug, it’s also been quite soothing, in general - so even when I have episodes of MAV symptoms, they don’t make me feel nervous.

The downsides are dry mouth and constipation, but both are manageable. Also, I think that high doses can be dangerous for the heart, so you might want to discuss that with your physician if you get above 100 mg/day.

Overall, I would definitely recommend sticking with nortriptyline for a while, if you can tolerate any side effects you might experience.


#11

@MrHeathcliff

That is great to hear! I am glad that you are feeling well! May I ask how long you have been on Nori? And always what kind of symptoms you had? It’s good to know what others are experiencing as well.


#12

I’ve been on nortriptyline for about 2 and a half years. My main symptoms of MAV were a rocking sensation; feeling like the ground would suddenly drop; a floating sensation (very unnerving); a continuous feeling of imbalance, like I was leaning to one side when I wasn’t (very odd and uncomfortable); and sudden swirling sensations in the head - all often associated with feeling sick/nausea. Plus crushing fatigue.

Good luck, I hope nortriptyline helps.


#13

I am glad that noritriptyline has been working for you. Wishing you the best wellness!


#14

Hi;

I take nori for more then a year, and take 20 mg at around 5 pm so I can go to sleep by 9. Before I started taking bed time and I couldn’t sleep few nights. Try changing time then you might have good sleep and less weird dream. Hope this help. good luck.


#15

Thank you!

@chemistry1. I actually have tried taking it around 8pm and that helps a little. I will definitely try and take it earlier than that. May I ask how it has helped you? And also what your symptoms were/are?


#16

Hi Camile;

Last year in March I started feeling dizzy, and my right ear started to pain along with the right side of my head. I had right shoulder pain already before my dizziness started. My all the test were negative and was diagnosed with VM, I tried the different medications like Topamax and other, I was on medical leave for six months, finally, my doc prescribed me Nori, which I could see the effect with first 10 mg dose.

I still get dizzy sometime and get headaches at least once or twice in a month, but I am much better and working full time. What are your symptoms and how are you feeling now?


#17

Hello Neerja,

Interesting to hear that you had ear pain. I’ve seen some others say similar things. My symptoms right now are this mild whirling or pulling in my head. I just cannot focus, it takes a lot of work. I started on ami and started to feel better and I was really happy about that. But then I started to feel that the amitriptyline wasn’t that effective anymore so I reduced my dose and am now on just 25mg noritriptyline. However the past four days have been not fun and I feel like I am back at square one. It has me really down and I don’t know how long I can take this. I just feel this constant movement in my head. My symptoms have fluctuated but the last few months have been generally good. But then out of nowhere this last week has been a lot. As far as ear symptoms, I only notice slight ringing here and there and my ears will pop sometimes. But not really any pain or fluid that I am noticing.